Early side effects are temporary and affect most patients. Sometimes side effects can last for several weeks. However they usually settle within three to four months.
Effects on the skin
Towards the end of treatment some patients may experience changes in the skin over the area that has been treated. The skin may:
- feel tight and uncomfortable
- become pink or red
- become dry and flaky
Your skin reaction may be worse and develop earlier if you are also having chemotherapy.
Your skin will be monitored by your radiographers during radiotherapy and you will be given advice on skincare. You will also be seen once a week in a radiotherapy clinic by your oncologist, the nurse specialist or specialist radiographer who will examine your skin and advise on any creams if necessary.
Skin care – what can I do to help?
We recommend that you take special care of your skin during and up to six weeks after your radiotherapy as the reaction may continue after treatment has finished.
- Keep the area cool. Wear loose, preferably cotton clothing that does not rub the skin and will allow air to circulate.
- Do not expose the treated area to the sun.
- Whilst in the sun the treated area should be covered completely or a high protective factor sun cream (25 or above) should be applied. Do not use a sunbed as this could make the reaction worse.
- Do not soak the area in the bath or under a long hot shower. You may wash your skin in the treated area using a simple, unperfumed soap applied gently with your hands and rinsed well with warm water. Avoid using flannels or sponges. Pat the area dry with a soft towel or let the skin dry naturally.
- Do not use talcum powder, bubble baths, bath salts, shower gels or body lotions on the treated area as they tend to be highly perfumed and can dry or irritate the skin. You may be given a moisturising cream to soothe the skin, from the radiographers or nurses, or your oncologist may prescribe a cream if needed.
Nausea (feeling sick)
Treatment to your abdomen may make you feel sick. If this is going to happen it usually occurs a few hours after treatment. Please let the radiographer, nurse or oncologist know if this happens so that they can advise or arrange the appropriate medication to help.
You may not feel much like eating, but it is important to try.
Often nausea can be relieved by drinking fizzy drinks (especially tonic water), by eating little and often, and sticking to dry, non-fatty foods.
Have your meals prepared for you, if possible.
Vomiting (being sick)
Vomiting may occur with or without experiencing nausea. Please let the radiographer, nurse or oncologist know if this happens so that they can advise or arrange the appropriate medication to help.
Effects on the bowel
You may have more frequent bowel movements during your radiotherapy and for several weeks afterwards. You will normally be prescribed some medication to make the bowel more regular.
Tiredness or Fatigue
Radiotherapy can sometimes make you feel very tired especially towards the end of your course of treatment and for a number of weeks after. It may be a while before you feel able to do some of your usual activities.
You should rest as much as you need to although gentle exercise may help. Fatigue is something nearly everyone with cancer feels. It affects people differently and it is important to tell the health care team if you are feeling more tired than usual. There are some physical causes, such as anaemia that are readily treatable.
Please ask for a booklet on "Fatigue" at the Information Centre in NCCT which will give you tips to help with this.
You will be seen by a member of your specialist team once a week during your treatment. This will be an opportunity to discuss any concerns or problems you may have.
Please tell your treatment radiographers if you have any problems between appointments.